Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 50, NWS Bismarck, ND

June 21, 2015Divide County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 21, 2015, 2:51 PM CDT for Divide County, Williams County, North Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2015, 2:51 PM CDT (19:51 UTC)
Expired
Jun 21, 2015, 3:45 PM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Divide County, ND, Williams County, ND

What was reported inside it

TimeReportWhereRemark
Jun 21, 3:15 PM CDTHAIL 110 Se Alkabo, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 7.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2015-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2015-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2117 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

028 
WUUS53 KBIS 211951
SVRBIS
NDC023-105-212045-
/O.NEW.KBIS.SV.W.0050.150621T1951Z-150621T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
251 PM CDT SUN JUN 21 2015

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WILLIAMS COUNTY IN NORTHWESTERN NORTH DAKOTA...
  SOUTHWESTERN DIVIDE COUNTY IN NORTHWESTERN NORTH DAKOTA...

* UNTIL 345 PM CDT

* AT 250 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
  OF DAGMAR...OR 20 MILES EAST OF PLENTYWOOD...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  GRENORA AROUND 305 PM CDT.
  WRITING ROCK STATE HISTORICAL SITE AROUND 310 PM CDT.
  ALAMO AROUND 335 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
BLACKTAIL LAKE...HANKS...ZAHL AND APPAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4880 10405 4881 10361 4869 10327 4839 10362
      4837 10367 4850 10405
TIME...MOT...LOC 1950Z 271DEG 35KT 4871 10411 

HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO
3 follow-up statements
862 
WWUS53 KBIS 212019
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
319 PM CDT SUN JUN 21 2015

NDC023-105-212045-
/O.CON.KBIS.SV.W.0050.000000T0000Z-150621T2045Z/
WILLIAMS ND-DIVIDE ND-
319 PM CDT SUN JUN 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN WILLIAMS AND SOUTHWESTERN DIVIDE COUNTIES...

AT 318 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF WRITING ROCK STATE HISTORICAL SITE...OR 23 MILES SOUTHWEST OF
CROSBY...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  ALAMO AROUND 335 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
BLACKTAIL LAKE...HANKS...ZAHL AND APPAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4880 10405 4881 10361 4869 10327 4839 10362
      4837 10367 4850 10405
TIME...MOT...LOC 2018Z 271DEG 35KT 4870 10369 

HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO
977 
WWUS53 KBIS 212033
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
333 PM CDT SUN JUN 21 2015

NDC023-105-212045-
/O.CON.KBIS.SV.W.0050.000000T0000Z-150621T2045Z/
WILLIAMS ND-DIVIDE ND-
333 PM CDT SUN JUN 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN WILLIAMS AND SOUTHWESTERN DIVIDE COUNTIES...

AT 332 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
ALAMO...OR 17 MILES SOUTHWEST OF CROSBY...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN WILLIAMS AND SOUTHWESTERN DIVIDE COUNTIES...INCLUDING
THE FOLLOWING LOCATIONS...BLACKTAIL LAKE...HANKS...ZAHL AND APPAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN
NORTH DAKOTA.

LAT...LON 4871 10383 4877 10362 4869 10327 4839 10362
      4837 10367 4849 10390
TIME...MOT...LOC 2032Z 271DEG 35KT 4870 10347 

HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO
985 
WWUS53 KBIS 212039
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
339 PM CDT SUN JUN 21 2015

NDC023-105-212049-
/O.EXP.KBIS.SV.W.0050.000000T0000Z-150621T2045Z/
WILLIAMS ND-DIVIDE ND-
339 PM CDT SUN JUN 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WILLIAMS AND
SOUTHWESTERN DIVIDE COUNTIES WILL EXPIRE AT 345 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN
NORTH DAKOTA.

LAT...LON 4871 10383 4877 10362 4869 10327 4839 10362
      4837 10367 4849 10390
TIME...MOT...LOC 2036Z 271DEG 35KT 4870 10347 

$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:11 PM CDT, 40 minutes earlier.

Area forecast discussion, Jun 21, 2:11 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
211 PM CDT SUN JUN 21 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 211 PM CDT SUN JUN 21 2015

MAIN HIGHLIGHT IS THE SLIGHT RISK AND ENHANCED THUNDERSTORM
RISK CATEGORY ACROSS WESTERN AND CENTRAL NORTH DAKOTA THROUGH
SUNDAY NIGHT.

LATEST HIGH RESOLUTION MODELS CONTINUE TO PORTRAY TWO ROUNDS OF
SHOWERS/THUNDERSTORMS. LATEST REGIONAL/LOCAL RADAR SHOWS SCATTERED
SHOWERS/THUNDERSTORMS IN NORTHWEST NORTH DAKOTA...AND AN INCREASE
IN COVERAGE AND GROWTH EXPECTED IN THE NEXT FEW HOURS. HRRR REFLECTIVITY
FORECAST SHOWS SUPERCELLS DEVELOPING REST OF THIS AFTERNOON AND
MERGING INTO A COUPLE OF LINES/BOWING SEGMENTS 00Z THROUGH 05Z AS
THEY CROSS INTO THE JAMES RIVER VALLEY. ANOTHER ROUND OF THUNDERSTORMS
DEPICTED TO DEVELOP ALONG AND SOUTH OF INTERSTATE 94 BETWEEN 05Z
AND 12Z MONDAY. MORE THAN SUFFICIENT CAPE/SHEAR FOR A PLETHORA OF
SEVERE WEATHER THROUGH TONIGHT. CAPE NEARING 3000 J/KG ACROSS THE
SOUTHWEST WITH 65KT OF 0-6KM SHEAR. THIS WAS WELL ADVERTISED IN
PREVIOUS FORECASTS AND REMAINS WITH THIS DISCUSSION. LINGERING
SHOWERS/THUNDERSTORMS MONDAY MORNING CENTRAL THEN TAPERING OFF
BEFORE 18Z. DRY WEATHER MONDAY AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 211 PM CDT SUN JUN 21 2015

THE CURRENT ENSEMBLE AND DETERMINISTIC MODELS ARE PROJECTING QUASI
ZONAL FLOW ALOFT GIVING WAY TO NORTHWEST FLOW...AS AN UPPER LEVEL
TROUGH MOVES EASTWARD ACROSS THE STATE THROUGH WEDNESDAY...CREATING
WIDESPREAD CHANCES FOR SHOWERS AND THUNDERSTORMS.

THOUGH THE MODELS BEGIN TO WAVER LATER IN THE PERIOD...NORTHWEST
FLOW ALOFT IS EXPECTED TO REMAIN IN PLACE OVER THE NORTHERN PLAINS
THROUGH THE REST OF EXTENDED...AS A HIGH PRESSURE BUILDS OVER THE
CONUS SOUTHWEST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 211 PM CDT SUN JUN 21 2015

SCATTERED THUNDERSTORMS HAVE STARTED TO DEVELOP ACROSS EASTERN
MONTANA AND WESTERN NORTH DAKOTA. THESE STORMS WILL GRADUALLY PUSH
SOUTH AND EAST THROUGH THE AFTERNOON AND NIGHT. SOME STORMS MAY BE
SEVERE WITH LARGE HAIL AND HIGH WINDS THE MAIN THREATS.
KISN...KDIK...AND KBIS WILL HAVE THE GREATEST CHANCE OF BEING
IMPACTED BY SEVERE THUNDERSTORMS AND TSRA HAS BEEN PUT IN THE TAFS
FOR THESE SITES. AT THIS TIME CONFIDENCE IS LOWER THAT A
THUNDERSTORM WILL IMPACT KMOT AND KJMS...THUS HAVE WENT WITH VCTS
FOR THESE SITES. THAT SAID MVFR AND IFR CONDITIONS WILL BE POSSIBLE
AT ALL SITES IN THUNDERSTORMS. AFTER 10Z MONDAY SOME LOW CLOUDS AND
FOG COULD DEVELOP ACROSS WESTERN AND CENTRAL NORTH DAKOTA BRINGING
SOME MVFR TO IFR CONDITIONS...HOWEVER HAVE ELECTED TO KEEP
CONDITIONS IN VFR FOR NOW AS CONFIDENCE IN COVERAGE IS LOW.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KS
LONG TERM...AC
AVIATION...MM
Hazardous weather outlook, Jun 21, 2:21 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
221 PM CDT SUN JUN 21 2015

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
221 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND CENTRAL
NORTH DAKOTA THIS AFTERNOON AND TONIGHT. DAMAGING WIND...LARGE
HAIL...VERY HEAVY RAIN...AND A FEW TORNADOES ARE ALL POSSIBLE
WITH ANY SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DAILY CHANCES FOR THUNDERSTORMS WILL PERSIST IN THE FORECAST
MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GREATER THAN 40
MPH...HAIL...FLOODING...FUNNEL CLOUDS AND TORNADOES TO THE
NATIONAL WEATHER SERVICE AT 701-250-4224 OR BY POSTING TO THE NWS
BISMARCK FACEBOOK OR TWITTER PAGES.

KS/ACOOP

In the hours before

Special weather statement, Jun 21, 2:26 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
226 PM CDT SUN JUN 21 2015

NDZ001-002-009-212015-
DIVIDE ND-WILLIAMS ND-BURKE ND-
226 PM CDT SUN JUN 21 2015

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BURKE...NORTHERN
WILLIAMS AND DIVIDE COUNTIES...

AT 224 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF ALAMO...OR 19 MILES SOUTHWEST OF CROSBY...MOVING
EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE... CROSBY...POWERS LAKE...AND
WRITING ROCK STATE HISTORICAL SITE...AMBROSE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4899 10270 4855 10248 4855 10287 4844 10289
      4844 10404 4900 10405
TIME...MOT...LOC 1924Z 265DEG 38KT 4869 10355

MATHEWS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:00 PM CDTSpecial Weather StatementBISBottineau30 min
Jun 20, 7:33 PM CDTSpecial Weather StatementBISBottineau27 min
Jun 20, 8:05 PM CDTSpecial Weather StatementBISMcHenry25 min
Jun 20, 8:09 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce66 min
Jun 20, 8:27 PM CDTTornado WarningBISMcHenry, Pierce33 min
Jun 20, 8:49 PM CDTTornado WarningBISMcHenry, Pierce26 min
Jun 20, 9:16 PM CDTSevere Thunderstorm WarningBISPierce, Sheridan, Wells59 min
Jun 20, 10:17 PM CDTSevere Thunderstorm WarningBISWells43 min
Jun 20, 11:00 PM CDTSpecial Weather StatementBISWells30 min
Jun 21, 2:26 PM CDTSpecial Weather StatementBISDivide49 min
Jun 21, 3:14 PM CDTSpecial Weather StatementBISBurke31 min
Jun 21, 3:54 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Ward51 min
Jun 21, 4:47 PM CDTSevere Thunderstorm WarningBISMountrail, Renville, Ward30 min
Jun 21, 5:31 PM CDTSpecial Weather StatementBISBottineau29 min
Jun 21, 5:35 PM CDTSevere Thunderstorm WarningBISBowman55 min
Jun 21, 6:23 PM CDTSpecial Weather StatementBISWard37 min
Jun 21, 6:28 PM CDTSevere Thunderstorm WarningBISBowman62 min
Jun 21, 6:41 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope64 min
Jun 21, 6:58 PM CDTSpecial Weather StatementBISPierce32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.